HIV Skin Rash

Skin rashes can occur in people who take any of the main HIV drugs (NNRTIs, NRTIs, and PIs). Most of these rashes are mild to moderate and often go away with continued use of the medication or treatment with an antihistamine. However, an HIV skin rash such as SJS or TEN is serious -- possibly even life threatening -- and requires careful treatment and follow up.

What Is an HIV Skin Rash?

Anti-HIV medications can cause mild skin rashes as well as serious, even life-threatening rashes. The vast majority of HIV skin rashes are mild to moderate. They usually appear within a few weeks of starting a new medication and often go away with continued use of the drug.
 
However, because some rashes can be serious, you should contact your doctor if you notice a rash. He or she will tell you how to best manage the condition.
 
This article discusses skin rashes that occur with the use of HIV medications. For information about the physical symptoms of an HIV infection, click Symptoms of HIV.
 

HIV Medicines That Cause Skin Rashes

A skin rash may occur with medications from any of the three main HIV drug classes:
 
  • NNRTIs (non-nucleoside reverse transcriptase inhibitors)
  • NRTIs (nucleoside reverse transcriptase inhibitors)
  • PIs (protease inhibitors).
     
NNRTIs
NNRTIs cause the majority of HIV skin rashes, with Viramune® (nevirapine) causing the most severe rash. If you and your doctor decide to use Viramune as part of your treatment for HIV, you will likely be instructed to take only one pill a day for the first 14 days and then to increase to two pills a day.
 
This dosing schedule may decrease your risk of developing a severe skin rash. Women appear to be at higher risk for developing Viramune-associated skin rashes than men.

HIV Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.